SciELO - Scientific Electronic Library Online

 
vol.69 issue5Bilateral lower thoracic erector spinae plane block in open abdominal gynecologic oncology surgery: a cases series author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Revista Brasileira de Anestesiologia

Print version ISSN 0034-7094On-line version ISSN 1806-907X

Abstract

BISINOTTO, Flora Margarida Barra et al. Postoperative angioedema induced by angiotensin-converting enzyme inhibitor: case report. Rev. Bras. Anestesiol. [online]. 2019, vol.69, n.5, pp.521-526.  Epub Dec 20, 2019. ISSN 0034-7094.  https://doi.org/10.1016/j.bjane.2019.09.002.

Background and objectives:

Angioedema is a potentially fatal condition that may occur at any time in the perioperative period. It may result from histamine release, hypersensitivity reaction to drugs, or be triggered by bradykinin, in non-allergic reactions of hereditary or acquired etiology. The aim of this report is to report a case of angioedema in the early postoperative period in a patient on antihypertensive medication involving angiotensin-converting enzyme inhibitors.

Case report:

A 67-year-old male, Afro-descendant, hypertensive, and taken enalapril maleate underwent orthopedic shoulder surgery under general anesthesia combined with brachial plexus block. The procedure lasted 3 hours uneventfully. After discharge from the post-anesthesia care unit, the patient presented with angioedema and severe airway impairment. Tracheal intubation was attempted but it was impossible due to edema affecting the lips, tongue, and oropharyngeal region Emergency cricothyroidotomy was performed. The onset of angioedema had no causal relationship with the administration of any medication; there were no cutaneous manifestations and also not response to therapy for hypersensitivity reaction to drugs, such as antihistamines, corticoid, and adrenaline. It was considered to be mediated by bradykinin, as the patient had already had two similar episodes and was on regular medication (enalapril). The evolution was satisfactory.

Conclusion:

Angioedema is a potentially fatal condition when it affects the airway, and should be recognized by anesthesiologists and physicians working in the emergency departments.

Keywords : Angioedema; Bradykinin; Enalapril maleate; Angiotensin-converting enzyme; Angiotensin-converting enzyme inhibitors.

        · abstract in Portuguese     · text in English | Portuguese     · English ( pdf ) | Portuguese ( pdf )